NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Sunday, May 24, 2015
Arthritis and Rheumatism
Is Taking Too Much Predisone Risky?
I`m 51 yrs old and have chronic back pain. Mostly between shoulder blades. I`m talking like I`ve been hit with a hammer between the blades. Slight lower pain also. I`ve had CT scans, x-rays, stress tests, chiropractors, pain management specialist, but nothing helps. Finally went to a Rheumatologist. They prescribed 20 mg of Predisone. Instantly felt like a million dollars. I`ve slowly gone down to 10mgs. It`s been about a year now. The problem is, any less than 10mgs I can`t get out of bed. As much as I`d rather play frisbee with the kids vs watching them, am I setting myself up for an early grave due to other organ failures in the future? I appreciate your help.
The typical goal when using corticosteroids (steroids) to treat a disease is to use the lowest dose possible for the shortest period of time that allows disease remission, control, or maintenance. This rationale is based on the risk of side effects that may occur with steroids, particularly with chronic use. The side effects are not universal, but they certainly do occur. For example, in an observational study by Proven, et al published in Arthritis Care and Research in 2003, 103 of 120 patients treated with high-dose corticosteroids for Giant Cell Arteritis experienced some adverse event inclusive of hypertension, bone fracture, high glucose, cataract, or others.
The risk of side effects may be correlated with the dose and duration of steroid that you receive. In certain diseases, steroid-sparing medicines may play a role in helping to decrease your corticosteroid dose. Speak to your doctor further on your need for chronic corticosteroids and the utility of steroid-sparing agents.
Raymond Hong, MD, MBA, FACR
Formerly, Assistant Professor of Medicine
School of Medicine
Case Western Reserve University